Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 60, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 30, 1996, 9:19 PM EDT for Brevard County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1996, 9:19 PM EDT (01:19 UTC)
- Expired
- May 30, 1996, 10:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 1.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 310121 SVRMLB FLC009-FLZ501-310200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 919 PM EDT THU MAY 30 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 1000 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...EASTERN BREVARD COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... ...MOSQUITO LAGOON TO COCOA BEACH AT 915 PM...MELBOURNE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NEAR THE CAPE CANAVERAL SHUTTLE LAUNCH FACILITY. THE STORM IS MOVING SOUTHEAST AT 15 MPH AND WILL CROSS THE BANANA RIVER AND WILL MOVE OFFSHORE NEAR PORT CANAVERAL BY 1000 PM. AS THESE THUNDERSTORMS CROSS THE INTRACOASTAL WATERS AND INTO THE ATLANTIC...THEY WILL PRODUCE STRONG GUSTY WINDS, ROUGH SEAS, HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. TRY TO AVOID THESE STORMS IF POSSIBLE. IF YOU GET CAUGHT...MAKE SURE ALL SAFETY GEAR IS AVAILABLE AND THAT LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:17 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 30, 8:17 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 816 PM EDT THU MAY 30 1996 CLUSTER OF STRONG STORMS CONTINUES TO PULSE ALONG AREA OF ENHANCED CONVERGENCE WHERE WESTERLY ENVIRONMENTAL FLOW RUNS INTO COMBINATION OF C-BREEZE AND DVLPG EASTERLY COMP FLOW BEHIND DEPARTING SFC LOW. WITH LOSS OF DAYTIME HEATING AND ENVIRONMENTAL FLOW EXPTECED TO CONTINUE TO COME AROUND TO NE/E STORMS SHOULD LOSE FAVORABLE CONVG AND FIZZLE OUT. FLOW TO BE NE/E WHICH FAVORS DRIER WX AND NIL LATE NITE/EARLY MORN RW UNTIL FLOW ACQUIRES SRLY COMP. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:46 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.